Iowa, 2007

Winter Storm in Iowa, December 22, 2007

December 22, 2007 · NWS DMX · 8 events in 8 counties and zones

S. as a cold front moved through Iowa during the early morning hours of the 22nd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed over the southern U.S. as a cold front moved through Iowa during the early morning hours of the 22nd. Very warm air was drawn north ahead of the cold front with temperatures reaching the 20s to low 40s overnight. As the front moved through, temperatures fell slowly. Meanwhile the low pressure system intensified over southern Missouri and began to lift north along the front. This slowed the fronts progress as it did. The eventual track of the low took the center north into northeast Wisconsin and the western end of the Upper Peninsula of Michigan by the early afternoon of the 23rd. Precipitation initially fell as a mixture of snow and some freezing rain. The freezing rain was short lived and was not a major factor with this storm. The snowfall became heavy during the afternoon as the cold air moved in and moisture continued to be drawn over the top of the colder air in the lower levels. A narrow band of 6 inch or greater snowfall occurred from south central Iowa near the Lamoni area, northeast toward central Iowa with the band stopping short of Interstate 80 and extending to near Ottumwa. Some of the heavier snowfall included 7.5 inches in Marion County at Knoxville, 6.5 inches in Appanoose County at Centerville, and numerous reports at 6 inches from the other counties affected. The snow in itself was a problem, falling heavily enough to reduce visibility to 1/4 to 1/2 mile at times, but wind became a significant factor. As the low pressure intensified, sustained north to northwest winds of 20 to 30 MPH developed. There were occasional gusts to near 40 at the peak of the storm. This caused considerable blowing and drifting of the new snowfall. Numerous accidents were reported as the snow blew into drifts of up to 2 feet and several roads were reduced to one lane travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 22, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 22, 11:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CST SAT DEC 22 2007

.SHORT TERM...
STORM BEGINNING TO TAKE SHAPE TO THE SOUTH OVER KANSAS AND MISSOURI
WITH PRECIPITATION RAPIDLY SPREADING NORTHEAST. AT THE SAME
TIME...DRIER AIR HAS WORKED INTO NORTHWEST IOWA AND THE COMBINATION
WILL PROVIDE A SHARP CUTOFF TO THE SNOW LINE. DID CANCEL A PORTION
OF THE SNOW AND BLOWING SNOW ADVISORY OVER THE NORTHWEST WHERE
SNOWFALL SHOULD BE LIMITED. STILL APPEARS MUCH OF THE WARNING HAS A
STRONG CHANCE FOR 4 INCHES PLUS WITH A FEW AREAS POSSIBLY TOPPING 8
INCHES. SOME QUESTION DOES STILL REMAIN OVER A FEW COUNTIES ON THE
NORTHWEST EDGE BUT AT THIS TIME NOT CONFIDENT ENOUGH TO DROP THEM
YET. STRONG FORCING WITHIN THE DENDRITIC LAYER THIS AFTERNOON SHOULD
PROVIDE A PERIOD OF ONE TO TWO INCH PER HOUR RATES ESPECIALLY GIVEN
THE CONVECTIVE NATURE OF THE ACTIVITY THAT WILL ARRIVE OVER THE
SOUTH CENTRAL SOON. ONE THIS BAND HITS...COGNITIONS WILL QUICKLY
DETERIORATE.

&&

.DISCUSSION...
OBVIOUS PRIMARY CONCERN WILL BE IMPACT OF WEEKEND STORM...BUT WILL
HAVE TO DEAL WITH DENSE FOG ADVY FIRST.  WITH INCREASING NWLY WINDS
ALREADY TO ICL-CIN-EST LINE WITH CFP HAVE SHIFTED ADVY EWD AND IS
NOW IN EFFECT E OF THESE AREAS TIL 15Z AND BASICALLY I35 CORRIDOR
EWD TIL 18Z.  TEMPS SHOULD BE FALLING SO FORECAST HIGHS ARE VERY
CLOSE TO CURRENT READINGS.

REGARDING THE WINTER STORM...NAM SEEMED TO INITIALIZE JUST A TAD BIT
BETTER AT 00Z WITH SLIGHTLY DEEPER FEATURES THROUGH DEPTH OF
ATMOSPHERE.  HOWEVER WILL BE FAVORING GFS AS WELL AS 00Z SPC WRF AND
THEIR MORE WLY QPF SOLUTION.  CONFIDENCE NOT THE GREATEST WITH 00Z
ECMWF AND 06Z NAM STILL GOING FARTHER E.  HOWEVER GFS...ALONG WITH
06Z RUC...SEEM TO HAVE BETTER HANDLE ON CURRENT WX AFTER 06Z AND
EXTRAPOLATION OF DEVELOPING DEF ZN INTO IA..  THIS WOULD SUGGEST
THAT FARTHER W SOLUTION THE WAY TO GO WITH HEAVIER SNOWS BACK INTO
DSM METRO AND POINTS S AND E.  MODEL BIASES OFTEN PLACE HEAVIER
ACCUMS TOO FAR SE...WITH THE NAM OFTEN SEEMING TO BE SHADING HIGHER
QPF AMOUNTS TOO CLOSE TO CONVECTION AND NOT EMPHASIZING DEF ZN
ADEQUATELY.

MUCH LIKE YESTERDAY...FORCING IN DENDRITIC LAYER SEEMS TO BE IN
H5/H6 LAYER OR AROUND 300/305K ISENT SFCS.  UVM IN THESE AREAS OF
CONCERN SPREAD NEWD INTO IA BY 18Z BUILDING ON SE-NE ORIENTED BAND
ALREADY DEVELOPING ON RADAR.  ALTHOUGH SOME THETA-E ADVECTION AND
FRONTOGENETICAL FORCING IS NOTED...BRUNT OF UVM SEEMS TO BE DRIVEN
BY DPVA AS SHRT WV LIFTS OUT.  THIS STILL RESULTS IN STRONG OVERALL
QG FORCING INTO THE AFTN BEFORE REACHING FAR ERN PORTIONS THIS EVE.
SERN FRINGE OF THIS AREA WILL SEE THETA-E LAPSE RATES AND EPV GOING
NEGATIVE SO EXPECT STATIC STABILITY WILL BE QUITE LOW.  LIGHTNING
HAS ALREADY BEEN OBSERVED NEAR LOW CORE AND WOULD NOT BE SURPRISED
TO BRIEFLY SEE SOME CONVECTIVE ELEMENTS BEFORE STABILITY MIN MOVES
INTO IL THIS EVE.  CURRENT SNOW TOTALS VARY FROM 4-7 INCHES IN THE
WARNING...BUT COULD SEE ISOLD HIGHER AMOUNTS IF CONVECTION PANS OUT.
THIS CONVECTION AND POTENTIAL LATENT HEAT RELEASE MAY BE ANOTHER
REASON TO FAVOR MORE NWLY GFS SOLUTION WITH LOWER PRESSURES INTO
COLDER AIR.  ALSO JUST NOTICED 06Z NAM HAS STRONG DENDRITIC FORCING
BACK INTO ALO-OTM CORRIDOR THROUGH 06Z BUT QPF NOT FAR ENOUGH
WWD TO REFLECT THAT.  ANOTHER REASON TO FAVOR 00Z GFS.

HAVE SWITCHED PREVIOUS WATCH TO WINTER STORM WARNING AND ADVY.
WRNG IS ESSENTIALLY WHERE SNOW AMOUNTS ARE EXPECTED TO BE 4 INCHES
PLUS.  THIS FUDGES CRITERIA SOMEWHAT...BUT BLENDS WELL INTO ADJACENT
HEADLINES AND AM NOT GOING TO WORRY ABOUT DETAILS CONSIDERING THE
BLOWING SNOW POTENTIAL.  JUST TO THE NW...SNOW AND BLOWING SNOW ADVY
IN EFFECT WHERE AMOUNTS SHOULD REACH 1-4.

SFC PRESSURES GO FROM JUST ABOVE 1000MB THIS EVE TO 985 OR LESS BY
MIDDAY SUN WHEN LOW REACHES GREAT LAKES.  THIS WILL REALLY CRANK THE
WINDS UP WITH IMPRESSIVE ISALLOBARIC COMPONENT AND PRES GRADIENT
LIKELY PUSHING WINDS INTO BLIZZARD WARNING POTENTIAL ERN HALF.  NRN
IL LOOKS TO BE HIT ESPECIALLY HARD.  THIS WOULD BE LATE 2ND PERIOD
SO WILL LEAVE THAT UPGRADE FOR LATER SHIFTS BUT WOULD NOT BE
SURPRISED IF IT IS REACHED EARLY SUN WITH PROJECTED GUSTS INTO THE
LOWER/MIDDLE 30KTS.  EXPECT PLENTY OF WRAP AROUND STRATUS AND
POTENTIALLY FLURRIES CONTINUING LATER SUN AND SUN NIGHT.  NO CHANGES
TO LATER PERIODS.

CONSIDERING STRENGTH OF CAA...SNOW COVER AND PERSISTENT LOW CLOUDS
HAVE GONE JUST BELOW COOLEST GUIDANCE FOR HIGHS SUN.  DO NOT SEE
MUCH THERMAL CHANGE SUN NIGHT WITH MORE STRATUS AND WINDS KEEPING
THINGS MIXED SO ONLY WENT WITH SEVERAL DEGREE DIURNAL DROP TOWARD
HIGHER END OF GUIDANCE.  LOW LEVEL MOISTURE LINGERS INTO MON AND
WITH INVERSION STILL IN PLACE AROUND SOLAR MIN DO NOT SEE MUCH HOPE
FOR REBOUND.  HAVE CLIPPED CURRENT MON FORECAST QUITE A BIT NOW
GOING AT LEAST A CATEGORY BELOW COOLEST GUIDANCE...WHICH IS A BLEND
OF RAW TEMPS.  MAY HAVE TO GO EVEN FURTHER IN UPCOMING PACKAGES.

&&

.AVIATION...22/18Z
WINTER STORM BEGINNING TO GET UNDERWAY OVER SOUTH CENTRAL IOWA WHILE
A COLD FRONT HAS BROUGHT MUCH DRIER AIR INTO THE NORTHWEST. EXPECT
DSM/ALO/OTM TO BE NEAR THE BRUNT OF THE STORM WHILE MCW AND FOD
REMAIN JUST TO THE NORTHWEST. WIDESPREAD LIFR CONDITIONS WILL BE
LIKELY FOR SEVERAL HOURS THIS AFTERNOON AND THIS EVENING AT
DSM/ALO/OTM BEFORE GRADUAL IMPROVEMENTS OVERNIGHT. IFR TO MVFR
VISIBILITIES MAY CONTINUE OVERNIGHT DUE TO BLOWING SNOW AS NORTHWEST
WINDS REMAIN GUSTY. CEILINGS WILL RAISE FOR A PERIOD OVERNIGHT
THOUGH MORE STRATUS SHOULD DROP OUT OF THE NORTHWEST SUNDAY
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVY FOR EAST CENTRAL PORTION OF CWA THROUGH 15Z.

WINTER STORM WARNING BASICALLY ALONG AND EAST OF
CORNING-AMES-HAMPTON LINE 18Z-12Z.

SNOW AND BLOWING SNOW ADVY BASICALLY ALONG AND EAST OF DNS-CIN-AXA
LINE BLENDING INTO WARNING...21Z-12Z.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...SMALL/ALBRECHT
Hazardous weather outlook, Dec 22, 6:25 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CST SAT DEC 22 2007

IAZ026>028-037>039-049-050-061-062-074-075-231200-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-
625 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL LINGER ACROSS THE AREA EARLY THIS MORNING BEFORE
DISSIPATING BY LATE MORNING. UNTIL THAT TIME VISIBILITIES MAY DROP
TO A QUARTER MILE OR LESS.

SNOW IS THEN EXPECTED TO DEVELOP AND LAST INTO THE EVENING. BY
THE TIME THE SNOW DIMINISHES EARLY SUNDAY...FOUR TO SEVEN INCHES
OF SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN AS WELL WITH
GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING SIGNIFICANT
BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES.
NEAR BLIZZARD CONDITIONS MAY RESULT.

A DENSE FOG ADVISORY AND WINTER STORM WARNING ARE IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING
SNOW MAY LINGER INTO THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED.

IAZ005>007-016-017-024-025-034>036-044>047-057-058-070-231200-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-CASS-
625 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
INTO NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND LAST UNTIL THE
EARLY EVENING. BY THE TIME THE SNOW DIMINISHES TONIGHT...ONE TO
THREE INCHES OF SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN
AS WELL WITH GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING
BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES.

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING
SNOW MAY LINGER INTO THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED.

IAZ048-059-060-071>073-081>086-092>097-231200-
STORY-DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
625 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP BY MIDDAY AND LAST INTO THE EARLY
EVENING. BY THE TIME THE SNOW DIMINISHES TONIGHT...FOUR TO SEVEN
INCHES MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN AS WELL WITH
GUSTY NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING SIGNIFICANT
BLOWING AND DRIFTING ALONG WITH DRAMATICALLY REDUCED VISIBILITIES.
NEAR BLIZZARD CONDITIONS MAY RESULT.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE ACCUMULATING SNOWS SHOULD BE DONE...AREAS OF BLOWING
SNOW MAY LINGER INTO THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED.

IAZ004-015-023-033-231200-
EMMET-PALO ALTO-POCAHONTAS-SAC-
625 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND LAST UNTIL
LATE AFTERNOON. BY THE TIME THE SNOW DIMINISHES...AN INCH OR SO OF
SNOW MAY ACCUMULATE. THE SNOW WILL BE WIND BLOWN WITH GUSTY
NORTHWEST WINDS TO 30 MPH OR MORE PRODUCING AREAS OF BLOWING AND
DRIFTING...ESPECIALLY IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
ACCUMULATIONS AND WINTER CONDITIONS ARE ALWAYS APPRECIATED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Decatur

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Decatur forecast zone
Reported by
Law Enforcement
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Appanoose forecast zone
Reported by
Law Enforcement
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Lucas forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Wapello forecast zone
Reported by
Law Enforcement
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 22, 12:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63722, 63723, 63724, 63725, 63726, 63727, 63728, 63729.